Alert archive / Oklahoma / Flash Flood Warnings in 1997

Flash Flood Warning 25, NWS Norman, OK

June 29, 1997Alfalfa County, Grant County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jun 29, 1997, 10:23 PM CDT for Alfalfa County, Grant County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 29, 1997, 10:23 PM CDT (03:23 UTC)
Expired
Jun 30, 1997, 1:30 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Alfalfa County, OK, Grant County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2990 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2990 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
1.6
Supercell composite
10.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 300334
FFWOKC
OKC003-053-300630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1023 PM CDT SUN JUN 29 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 130 AM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN NORTHWESTERN OKLAHOMA
     NORTHERN AND CENTRAL ALFALFA AND CENTRAL AND SOUTHERN GRANT

INCLUDING THE FOLLOWING LOCATIONS
     BURLINGTON...CHEROKEE...JEFFERSON...JET...LAMONT...NASH...
     POND CREEK...AND THE GREAT SALT PLAINS LAKE

AT 1023 PM CDT RADAR CONTINUED TO INDICATE VERY HEAVY RAINS ACROSS
NORTHEAST WOODS...AND NORTHERN AND CENTRAL ALFALFA COUNTIES. RADAR
INDICATES THAT MORE THAN 4 INCHES OF RAIN HAS FALLEN OVER THE NORTHERN
THIRD OF ALFALFA COUNTY AND THE CENTRAL AND WESTERN PART OF GRANT COUNTY
THIS EVENING. HEAVY RAIN WILL CONTINUE THROUGH MIDNIGHT.   

MANY ROADS ACROSS NORTHERN AND CENTRAL ALFALFA COUNTY ARE LIKELY
FLOODED. MOST CREEKS IN THESE AREAS HAVE LIKELY FLOODED AS WELL.  LAND
ALONG THE SALT FORK OF THE ARKANSAS RIVER AND MEDICINE LODGE RIVER WILL
LIKELY BECOME COVERD WITH WATER. 

THE HEAVIEST RAINS ARE JUST NOW BEGINING TO MOVE INTO THE COTTONWOOD
CANYON DRAINAGE TO THE SOUTHWEST OF CHEROKEE.  THESE HEAVY RAINS WILL
LIKELY CAUSE FLOODING IN CHEROKEE.

AREAS ALONG POND CREEK AND OSAGE CREEK IN GRANT COUNTY WILL LIKELY
FLOOD.  IF YOU LIVE IN JEFFERSON...YOU SHOULD PAY SPECIAL ATTENTION TO
THE RISES ALONG THESE CREEKS.

IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...
RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.
CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING
THREATENING RAINS.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN
A SMALL ONE...ON FOOT.  DO NOT DRIVE WHERE FLOOD WATERS ARE
FLOWING ACROSS ROADS.


LAT...LON 3659  9756 3671  9853 3699  9853 3680  9754
WR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 9:33 PM CDT, 50 minutes earlier.

Area forecast discussion, Jun 29, 9:33 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
928 PM CDT SUN JUN 29 1997

THE STORMS MOVING THROUGH THE THALIA AND VERNON AREAS WILL LIKELY BE THE
LAST FOR THE EVENING. FORECAST WILL BE UPDATED TO REMOVE POPS IN THE
WEST AND MAKE ADJUSTMENTS FOR THE PERSISTENT STORMS IN THE NORTH.

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Jun 29, 8:33 PM CDT, 1 hour 50 minutes before
OKZ014-016-021-022-300205-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVEICE NORMAN OKLAHOMA
833 PM CDT SUN JUN 29 1997

SEVERE THUNDERSTORM WATCH NUMBER 539 HAS BEEN CANCELLED FOR ROGER
MILLS...CUSTER...BECKHAM...AND WASHITA COUNTIES IN WEST CENTRAL
OKLAHOMA.  THE WATCH REMAINS EFFECTIVE FOR HARON...GREER...JACKSON...AND
KIOWA COUNTIES IN OKLAHOMA AND FOARD...HARDEMAN...AND KNOX COUNTIES IN
NORTH TEXAS.

WR
Local storm report, Jun 29, 9:00 PM CDT, 1 hour 23 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0900 PM CDT SUN JUN 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 PM    4 E BYRON                 OK   1.00 INCH HAIL
06/29/97   ALFALFA                        60-70 MPH WIND GUST
                                          POWER POLE BLOWN DOWN

MCCLURE
Local storm report, Jun 29, 9:05 PM CDT, 1 hour 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0905 PM CDT SUN JUN 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0902 PM    7 N PERRY                 OK   1.00 INCH HAIL
06/29/97   NOBLE

MCCLURE
Local storm report, Jun 29, 9:08 PM CDT, 1 hour 15 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0905 PM CDT SUN JUN 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0902 PM    7 N PERRY                 OK   1.00 INCH HAIL
06/29/97   NOBLE

MCCLURE
Local storm report, Jun 29, 10:10 PM CDT, 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1010 PM CDT SUN JUN 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    5 E BRAMAN                OK   WIND DAMAGE
06/29/97   KAY                            SEVERAL 6-8 INCH DIAMETER
                                          TREE LIMBS DOWN.
                                          WINDS ESTIMATED BETWEEN
                                          70 AND 75 MPH.

0943 PM    1/2 S LAKE MCMURTRY       OK   1.00 INCH HAIL
06/29/97   PAYNE/NOBLE COUNTY LINE

0950 PM    4 NW CAPRON               OK   0.75 INCH HAIL
06/29/97   WOODS

1004 PM    LAKE CARL BLACKWELL       OK   60 MPH WIND GUST
06/29/97   PAYNE

MCCLURE
Local storm report, Jun 29, 10:11 PM CDT, 12 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1010 PM CDT SUN JUN 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    5 E BRAMAN                OK   WIND DAMAGE
06/29/97   KAY                            SEVERAL 6-8 INCH DIAMETER
                                          TREE LIMBS DOWN.
                                          WINDS ESTIMATED BETWEEN
                                          70 AND 75 MPH.

0943 PM    1/2 S LAKE MCMURTRY       OK   1.00 INCH HAIL
06/29/97   PAYNE/NOBLE COUNTY LINE

0950 PM    4 NW CAPRON               OK   0.75 INCH HAIL
06/29/97   WOODS

1004 PM    LAKE CARL BLACKWELL       OK   60 MPH WIND GUST
06/29/97   PAYNE

MCCLURE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:05 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant40 min
Jun 29, 7:13 PM CDTTornado WarningOUNKay47 min
Jun 29, 7:28 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson47 min
Jun 29, 7:40 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant50 min
Jun 29, 7:45 PM CDTTornado WarningOUNNoble45 min
Jun 29, 7:57 PM CDTSevere Thunderstorm WarningOUNKay33 min
Jun 29, 8:06 PM CDTFlash Flood WarningOUNGrant3 hr
Jun 29, 8:15 PM CDTFlash Flood WarningOUNAlfalfa3 hr
Jun 29, 8:28 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Kay, Noble47 min
Jun 29, 8:58 PM CDTSevere Thunderstorm WarningOUNTillman47 min
Jun 29, 9:12 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Noble, Payne48 min
Jun 29, 9:12 PM CDTSevere Thunderstorm WarningOUNAlfalfa48 min
Jun 29, 9:40 PM CDTSevere Thunderstorm WarningOUNWoods35 min
Jun 29, 9:53 PM CDTSevere Thunderstorm WarningOUNLogan, Payne52 min
Jun 29, 9:57 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant48 min
Jun 29, 10:12 PM CDTSevere Thunderstorm WarningOUNWoods33 min
Jun 29, 10:33 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan42 min
Jun 29, 10:45 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant45 min
Jun 30, 12:45 AM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie30 min
Jun 30, 1:23 AM CDTFlash Flood WarningOUNKay3 hr
Jun 30, 1:35 AM CDTFlash Flood WarningOUNAlfalfa, Grant3 hr
Jun 30, 4:25 AM CDTSevere Thunderstorm WarningOUNBlaine50 min

Nearby

Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.